Jump to content
CrazyBoards.org

Mood Stabilizers - Am I the Only One Who Feels Stupid?


Recommended Posts

Mood Stabilizers are a necessary part of many bipolar people's lives. They help us function better in a society. BUT THEY MAKE US SLOW. Or at least me. When I'm not medicated I notice every little detail in day to day life but on these meds I feel like things "slip" past me. I am pretty forgetful as well. Does anyone else have these issues? I am in college. I'm a have double majors and a minor and I'm worried that these meds are going to screw with my performance. :glare:

Edited by SocialSchizoid
Link to comment
Share on other sites

No you're not the only one.  My issues are more memory problems.  I can't remember squat.  So I write things down, use Google calendar and the list app and the alarm app on my cell phone, and write everything down.  In the beginning, I felt the cognitive process was slower, too, but that's gotten better over time.  

Link to comment
Share on other sites

Mood Stabilizers are a necessary part of many........... Does anyone else have these issues? I am in college. I'm a have double majors and a minor and I'm worried that these meds are going to screw with my performance. :glare:

 

I had been stable for 3 at 4 years with Abilify and even graduated from University. I did take the Abilify with Fish-oil (Omega 3). I didn't take any mood stabilizer at that moment with it. 

 

The performance and memory issues has as cause indeed the meds., but also the illness. The combination makes it very difficult too accomplish your classes.  I have been in a support group, 2 years ago and one of the people did say he's known a lot of others BP-people.  And most of them take Lithium and have this issue. He says this is a side-effect of Lithium or other mood stabilizer. 

Edited by InnovatingProfessor²
Link to comment
Share on other sites

I've been on this med for awhile now, and I still fish for words, and have moments of total shutdown, where I'm stuck for a few moments like a buffering YouTube video. It pissed me off a lot at first, and I'm still annoyed with it, but frankly I'm still not stupid, and being more stable, to me, has been worth needing to occasionally hold up a hand and say "hold on, buffering," and take a little better care of my things so I always know where they are.

 

Edit: As far as school, have you done any group study or anything like that? Maybe having others around talking about the same things would help. Alternatively, breaking things down into smaller tasks has proven really helpful for me, as has, like someone else mentioned, keeping written and electronic tabs on myself. I'm assuming you already take good notes.

 

Welcome to the boards.

Edited by Mim
Link to comment
Share on other sites

Mood Stabilizers are a necessary part of many........... Does anyone else have these issues? I am in college. I'm a have double majors and a minor and I'm worried that these meds are going to screw with my performance. :glare:

 

I had been stable for 3 at 4 years with Abilify and even graduated from University. I did take the Abilify with Fish-oil (Omega 3). I didn't take any mood stabilizer at that moment with it. 

 

The performance and memory issues has as cause indeed the meds., but also the illness. The combination makes it very difficult too accomplish your classes.  I have been in a support group, 2 years ago and one of the people did say he's known a lot of others BP-people.  And most of them take Lithium and have this issue. He says this is a side-effect of Lithium or other mood stabilizer.

Great. I just started lithium. And now I find out it's gonna make me stupid and forgetful?¿? Blech. Am up to 450 and then 600 on Sunday. No side effects so far, but I imagine they are prolly dose dependent.

Link to comment
Share on other sites

My memory and concentration is dreadful. I have been blaming my medications but pdoc said it could also be part of the Bipolar itself, or at least it is partly to blame anyway. When I was in college I struggled to organise myself, and would read the same passage over and over yet not take it in. That was more so when my mood was unstable but even in the best of times my memory and concentration is poor. I don't want to mess with my medications as I am very stable right now and don't want to jeopardise that.

Link to comment
Share on other sites

 

 

Mood Stabilizers are a necessary part of many........... Does anyone else have these issues? I am in college. I'm a have double majors and a minor and I'm worried that these meds are going to screw with my performance. :glare:

 

I had been stable for 3 at 4 years with Abilify and even graduated from University. I did take the Abilify with Fish-oil (Omega 3). I didn't take any mood stabilizer at that moment with it. 

 

The performance and memory issues has as cause indeed the meds., but also the illness. The combination makes it very difficult too accomplish your classes.  I have been in a support group, 2 years ago and one of the people did say he's known a lot of others BP-people.  And most of them take Lithium and have this issue. He says this is a side-effect of Lithium or other mood stabilizer. Great. I just started lithium. And now I find out it's gonna make me stupid and forgetful?¿? Blech. Am up to 450 and then 600 on Sunday. No side effects so far, but I imagine they are prolly dose dependent.

 

 

Everyone is different; you might be surprised and not have any side effects.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...